Very Delayed Acute Hepatitis after Pembrolizumab Therapy for Advanced Malignancy: How Long Should We Watch?

Affiliation

Phan T(1), Patwala K(1), Lipton L(2), Knight V(3), Aga A(3), Pianko S(1)(4).
Author information:
(1)Monash Health, Clayton, Melbourne, VIC 3168, Australia.
(2)The Royal Melbourne Hospital, Parkville, VIC 3052, Australia.
(3)Cabrini Medical Centre, Malvern, VIC 3144, Australia.
(4)School of Clinical Sciences, Monash University, Melbourne, VIC 3168, Australia.

Abstract

Immune checkpoint inhibitors (ICIs) have led to major therapeutic advances in the management of malignancy. Despite promising outcomes for some cancers, ICIs are linked to unique side-effects known as immune-related adverse events (IrAEs). These may affect a wide array of organ systems. In particular, ICI-induced hepatitis is diagnostically challenging given its variable natural history and clinical manifestations. The onset of ICI-induced hepatitis often occurs between 6 and 14 weeks after treatment initiation and rarely exhibits delayed presentations or manifests after treatment cessation. We present a case of very delayed-onset ICI-induced hepatitis, stressing the importance of long-term surveillance for immune-indued hepatitis in patients initiated on ICIs even long after treatment cessation.